When it comes to the birth control options, it’s common knowledge that weight gain is a side effect of committing to taking the pill each day, right? We’ve all known that one friend who claims going on the popular contraceptive is to blame for her recent influx in pounds.
But does the oral contraceptive actually cause weight gain? One Australian doctor has set out to dispel the myth. Dr. Jill Thistlethwaite said in an article for Body + Soul that she doesn’t believe the pill actually causes a noticeable difference in weight.
“Evidence from clinical studies of over 11,000 women suggests that most women won’t gain weight from taking the pill. For the few women who do experience a change in weight, it’s just as likely to go down, as up,” she said.
For those of us who are certain our recent weight gain has to do with taking the pill, Thistlethwaite recommends taking a look at how much we’re eating and whether we’re getting enough exercise.
“If your weight does change while you are using hormonal birth control, consider whether there may be other causes which could be addressed such as a change in your diet or lack of exercise,” she said.
In Canada, oral contraceptives are the most common form of birth control with three quarters of the female population taking the pill at some point in their life, according to Stats Canada.
However, Thistlethwaite admits that symptoms from taking the pill can change according to whoever is using it.
“Although minor side effects such as headaches, irregular bleeding, bloating, and acne are quite common. Some of these side effects can be transient, and settle down after a few cycles, while others may not,” she wrote.
If you’re skeptical and don’t want to risk the opportunity for extra pounds, she suggests using other contraceptives, such as condoms.
Thistlethwaite also recommends anyone considering contraceptives should first meet with their family doctor to discuss an option that works best for them.